Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 64, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at Apr 4, 2012, 3:23 PM CDT for Jackson County, Matagorda County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 4, 2012, 3:23 PM CDT (20:23 UTC)
- Expired
- Apr 4, 2012, 4:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
Counties Jackson County, TX, Matagorda County, TX
The radar
The Houston radar (KHGX), 148 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 4, 12:55 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 8.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3692 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 499 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- -0.5
- Supercell composite
- -3.1
The text
As transmitted, in the capitals the NWS used until 2016.
459
WUUS54 KHGX 042023
SVRHGX
TXC239-321-042115-
/O.NEW.KHGX.SV.W.0064.120404T2023Z-120404T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
323 PM CDT WED APR 4 2012
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN JACKSON COUNTY IN SOUTHEASTERN TEXAS...
MATAGORDA COUNTY IN SOUTHEASTERN TEXAS...
* UNTIL 415 PM CDT
* AT 320 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 12
MILES NORTHWEST OF PALACIOS...AND MOVING SOUTHEAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
PALACIOS AND LA WARD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 2860 9624 2872 9619 2868 9625 2872 9626
2864 9632 2867 9633 2868 9639 2874 9640
2871 9644 2871 9658 2872 9659 2891 9642
2886 9594 2862 9612 2857 9622 2851 9621
TIME...MOT...LOC 2017Z 308DEG 15KT 2882 9641
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 1:04 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Apr 4, 1:04 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 104 PM CDT WED APR 4 2012 .AVIATION... DEALING WITH SHRA/+TSRA RIGHT NOW BETWEEN HOU AND GALVESTON. SCT/BKN MVFR CEILINGS POSSIBLE AREA WIDE THIS AFTERNOON WITH VCSH/VCTS SOUTH OF THE IAH AREA. EXPECT TO SEE THE DEVELOPMENT OF MVFR/IFR CEILINGS AND VISIBILITIES OVERNIGHT...MAINLY SOUTH OF THE I-10 AREA...DUE TO LIGHT WINDS AND WET GROUNDS. SKIES SHOULD CLEAR OUT AS THE DAY PROGRESSES TOMORROW WITH DRIER WEST WINDS. 42 && .PREV DISCUSSION... /ISSUED 1124 AM CDT WED APR 4 2012/ UPDATE... MORNING FORECAST UPDATE. DISCUSSION... IN THE SHORT TERM LOOKING TO KEEP HIGH CHANCE POPS IN THE FORECAST FOR WIDELY SCT STORMS. STORMS COULD BE ON THE STRONG SIDE AND APPROACH SEVERE LEVELS. SMALL HAIL IN A FEW STRONG STORMS COULD BE POSSIBLE WITH BRIEF HEAVY RAINFALL. LOOKS LIKE UPPER LEVEL LOW OVER OK WILL MOVE EAST WITH TROUGH AXIS FINALLY PUSHING THROUGH TONIGHT. MAY NEED TO HAVE SOME POPS IN THE FORECAST THROUGH MIDNIGHT BUT WILL EVAULATE THAT WITH SHORT RANGE GUIDANCE. OTHERWISE EXPECT DRIER CONDITIONS FOR THE END OF THE WEEK AS UPPER LEVEL RIDGE BUILDS OVER TX AND PLAINS. FINAL NOTE...NWS HOUSTON/GALVESTON HAS STARTED AN OPERATIONAL TEST OF AWIPS2 THROUGH FRIDAY. 39 PREV DISCUSSION... /ISSUED 429 AM CDT WED APR 4 2012/ DISCUSSION... THE COMBINATION OF A WEAK FRONT MOVING EASTWARD AND AN OUTFLOW BOUNDARY MOVING SOUTHWARD BROUGHT STRONG TO SEVERE THUNDERSTORMS ACROSS THE NORTHERN PORTIONS OF SE TX EARLIER TONIGHT. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS MORNING AHEAD OF THE WEAKENING COLD FRONT. THE GFS LOOKS REASONABLE IN SLOWING THE EASTWARD PROGRESSION OF THE BOUNDARY THIS MORNING AND THEN KEEPING CHANCES FOR SHOWERS AND ISOLATED THUNDERSTORMS OVER THE SOUTHEASTERN THIRD OF THE FORECAST AREA THIS AFTERNOON. FOR THE REMAINDER OF THE FORECAST...THE GFS AND ECMWF HAD SIMILAR SOLUTIONS. AN UPPER LEVEL RIDGE WILL THEN BUILD OVER THE AREA BEGINNING ON THURSDAY. THIS WILL BRING WARMER AND DRIER CONDITIONS ACROSS SE TX THROUGH THE WEEKEND. EARLY NEXT WEEK THE FLOW PATTERN ALOFT BECOMES MORE NORTHWESTERLY AS AN UPPER LEVEL TROUGH FORMS OVER THE NORTHEASTERN PART OF THE COUNTRY. THIS FLOW PATTERN SHOULD HELP DRIVE A BACK DOOR COLD FRONT INTO SE TX. WILL INTRODUCE ISOLATED RAIN CHANCES AHEAD OF THE FRONT ON TUESDAY. MARINE... LIGHT WIND REGIME WILL BE IN PLACE FOR A FEW DAYS. SOUTHERLY WINDS SHOULD BECOME MORE VARIABLE AS THE OUTFLOW BOUNDARY OVER SETX MOVES INTO THE COASTAL AREAS THIS MORNING. WEAK HIGH PRESSURE WILL DEPART FOLLOWED BY A PACIFIC FRONT THAT SAGS DOWN OVER THE COASTAL WATERS LATE THURSDAY. EAST AND SOUTHEAST FLOW OF 5 TO 15 KNOTS SHOULD PREVAIL FRIDAY THROUGH THE WEEKEND. TIDES AROUND 1 FOOT ABOVE NORMAL SHOULD CONTINUE TO DAY THEN SLOWLY LOWER THURSDAY BEFORE RETURNING TO AROUND 1 FOOT ABOVE NORMAL WITH THE EAST AND SOUTHEAST FETCH. 45 && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 74 56 76 55 77 / 10 10 10 10 10 HOUSTON (IAH) 74 56 76 57 77 / 20 10 10 10 10 GALVESTON (GLS) 73 62 75 64 74 / 30 10 10 10 10 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && DISCUSSION...39 AVIATION/MARINE...42
Hazardous weather outlook, Apr 4, 11:40 AM CDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1140 AM CDT WED APR 4 2012 GMZ330-335-350-355-TXZ163-164-176>179-195>200-210>214-226-227- 235>238-051645- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY- MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO- TRINITY-WALKER-WALLER-WASHINGTON- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON- 1140 AM CDT WED APR 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT A FEW ISOLATED TO SCATTERED STRONG THUNDERSTORMS ARE EXPECTED MAINLY SOUTH OF INTERSTATE 10 TODAY AND THIS EVENING. SOME STORMS COULD BECOME SEVERE WITH HAIL AND GUSTY WINDS. THE ACTIVITY SHOULD REMAIN ALONG THE COAST AND PUSH EAST THROUGH THE AFTERNOON. BRIEF HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH SOME OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
In the hours before
Local storm report, Apr 4, 1:27 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
127 PM CDT WED APR 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0122 PM HEAVY RAIN ALVIN 29.43N 95.25W
04/04/2012 E0.00 INCH BRAZORIA TX EMERGENCY MNGR
0.5 INCH RAIN FELL IN 10 MINUTES REPORTED BY BRAZORIA
COUNTY EM IN THE PAST HOUR
&&
TWGLocal storm report, Apr 4, 1:33 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
133 PM CDT WED APR 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL DICKINSON 29.45N 95.07W
04/04/2012 E0.25 INCH GALVESTON TX COUNTY OFFICIAL
PEA SIZE HAIL REPORTED BY PUBLIC SAFETY OFFICIAL AT FM517
AND HWY 646
&&
TWGLocal storm report, Apr 4, 1:36 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
136 PM CDT WED APR 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0121 PM HAIL LEAGUE CITY 29.49N 95.11W
04/04/2012 E0.25 INCH GALVESTON TX PUBLIC
PEA SIZE HAIL REPORTED IN WEST PART OF LEAGUE CITY
&&
TWGLocal storm report, Apr 4, 1:49 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
149 PM CDT WED APR 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1238 PM HAIL ALVIN 29.43N 95.25W
04/04/2012 E2.75 INCH BRAZORIA TX PUBLIC
BASEBALL SIZE HAIL REPORTED ON COMMUNITY DRIVE NEAR ALVIN
COMMUNITY COLLEGE
&&
TWGLocal storm report, Apr 4, 2:15 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
215 PM CDT WED APR 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM HAIL HITCHCOCK 29.32N 95.02W
04/04/2012 E0.25 INCH GALVESTON TX LAW ENFORCEMENT
PEA SIZE HAIL REPORTED BY LAW ENFORCEMENT
&&
TWGLocal storm report, Apr 4, 3:04 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
304 PM CDT WED APR 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL LAKE JACKSON 29.04N 95.45W
04/04/2012 E1.00 INCH BRAZORIA TX PUBLIC
LAW ENFORCEMENT RELAYED REPORTED OF QUARTER SIZE HAIL BY
THE PUBLIC
&&
TWGThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 7:15 PM CDT | Special Weather Statement | HGX | Brazos, Burleson | 60 min |
| Apr 3, 8:00 PM CDT | Special Weather Statement | HGX | Houston, Madison | 60 min |
| Apr 3, 8:09 PM CDT | Special Weather Statement | HGX | Brazos, Burleson, Washington | 81 min |
| Apr 3, 8:51 PM CDT | Severe Thunderstorm Warning | HGX | Houston | 39 min |
| Apr 3, 9:12 PM CDT | Severe Thunderstorm Warning | HGX | Brazos, Grimes, Madison | 48 min |
| Apr 3, 9:28 PM CDT | Severe Thunderstorm Warning | HGX | Houston | 47 min |
| Apr 3, 9:57 PM CDT | Severe Thunderstorm Warning | HGX | Brazos, Grimes, Madison, Walker | 48 min |
| Apr 3, 10:14 PM CDT | Areal Flood Advisory | HGX | Houston, Madison | 2 hr |
| Apr 3, 10:48 PM CDT | Special Weather Statement | HGX | Houston | 57 min |
| Apr 3, 10:50 PM CDT | Special Weather Statement | HGX | Madison | 55 min |
| Apr 3, 11:35 PM CDT | Special Weather Statement | HGX | Trinity | 55 min |
| Apr 3, 11:53 PM CDT | Special Weather Statement | HGX | Walker | 52 min |
| Apr 4, 12:29 AM CDT | Severe Thunderstorm Warning | HGX | Polk, Trinity | 46 min |
| Apr 4, 12:34 AM CDT | Special Weather Statement | HGX | Montgomery | 56 min |
| Apr 4, 12:44 AM CDT | Severe Thunderstorm Warning | HGX | Montgomery, Walker | 46 min |
| Apr 4, 1:32 AM CDT | Special Weather Statement | HGX | Montgomery, San Jacinto | 58 min |
| Apr 4, 1:52 AM CDT | Severe Thunderstorm Warning | HGX | Montgomery, San Jacinto, Walker | 38 min |
| Apr 4, 2:31 AM CDT | Severe Thunderstorm Warning | HGX | Liberty, Polk, San Jacinto | 59 min |
| Apr 4, 8:49 AM CDT | Special Marine Warning | HGX | 56 min | |
| Apr 4, 11:09 AM CDT | Special Weather Statement | HGX | Harris | 51 min |
| Apr 4, 11:37 AM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Fort Bend, Harris | 38 min |
| Apr 4, 12:17 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Fort Bend, Galveston, Harris | 43 min |
| Apr 4, 12:59 PM CDT | Areal Flood Advisory | HGX | Brazoria, Fort Bend, Galveston | 61 min |
| Apr 4, 1:02 PM CDT | Tornado Warning | HGX | Brazoria, Galveston | 43 min |
| Apr 4, 1:20 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria | 40 min |
| Apr 4, 1:35 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Galveston | 40 min |
| Apr 4, 1:43 PM CDT | Special Marine Warning | HGX | 92 min | |
| Apr 4, 1:59 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Matagorda | 46 min |
| Apr 4, 2:12 PM CDT | Severe Thunderstorm Warning | HGX | Galveston | 25 min |
| Apr 4, 2:17 PM CDT | Special Marine Warning | HGX | 88 min | |
| Apr 4, 2:42 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Matagorda | 48 min |
| Apr 4, 3:00 PM CDT | Special Marine Warning | HGX | 90 min | |
| Apr 4, 3:30 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Galveston, Matagorda | 45 min |
| Apr 4, 3:35 PM CDT | Areal Flood Advisory | HGX | Brazoria, Matagorda | 115 min |
| Apr 4, 3:46 PM CDT | Special Marine Warning | HGX | 89 min | |
| Apr 4, 4:13 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Jackson, Matagorda | 62 min |
| Apr 4, 4:23 PM CDT | Special Marine Warning | HGX | 82 min | |
| Apr 4, 4:51 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Fort Bend, Jackson, Matagorda, Wharton | 54 min |
| Apr 4, 5:07 PM CDT | Severe Thunderstorm Warning | HGX | Jackson, Matagorda, Wharton | 53 min |
| Apr 4, 5:22 PM CDT | Areal Flood Advisory | HGX | Brazoria, Fort Bend, Jackson, Matagorda, Wharton | 80 min |
| Apr 4, 5:29 PM CDT | Special Marine Warning | HGX | 91 min | |
| Apr 4, 5:41 PM CDT | Special Marine Warning | HGX | 32 min | |
| Apr 4, 5:54 PM CDT | Special Weather Statement | HGX | Fort Bend | 51 min |
| Apr 4, 6:27 PM CDT | Special Marine Warning | HGX | 93 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.